Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Burning sensation in the mouth and tongue. Endoscopy showing Esophagitis and Acid reflux. Taking Nexium. Need medication change?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have been suffering from burning mouth/tongue syndrome for three years. The roof of my mouth, throat and only the front of the tongue have a burning sensation. I suffer from reflux. Have been to an ENT and he said all was Ok. I am currently on and have been taking Nexium for three to four years. I have had an endoscopy last XXXXXXX which showed eosaphagitis and reflux. If it is reflux should I change medication or should I be looking towards another cause.
Posted Mon, 16 Apr 2012 in Digestion and Bowels
 
 
Answered by Dr. Jasvinder Singh 50 minutes later
Hello,

Thanks for posting your query.

This burning sensation in the mouth and tongue is more likely due to acid reflux. Moreover your ENT specialist has ruled out the ENT causes and the endoscopy findings has confirmed reflux.

Regarding treatment acid reflux, Nexium is a good medicine. It would be more effective when used before meal. In addition the following measures can increase the effectiveness of treatment:

1)     Try raising the head of your bed about four inches with blocks while you sleep.

2)     It also might help to avoid eating or drinking for two hours before you lie down.

3)     Also avoid taking two or three heavy meals. Instead, take regular frequent small meals.

4)     Avoid taking tea or coffee prior to bedtime and concentrate more on a healthy diet.

5)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.

6)     Further, avoid eating any junk food or oily, spicy food. Take a healthy, balanced and nutritious diet consisting more of fruits, salads, soups and raw vegetables (after proper washing).

7)     Also increase the protein content in your diet instead of carbohydrates and fats. An advice from a dietician will be helpful.

8)     Antacids can be useful with your medication. You may try them.

9) If the symptoms are severe, then I would suggest you to increase the dose of nexium or get additional drugs like Ranitidine/famotidine prescribed by your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wish you good health.

Regards
Above answer was peer-reviewed by
 
Follow-up: Burning sensation in the mouth and tongue. Endoscopy showing Esophagitis and Acid reflux. Taking Nexium. Need medication change? 20 hours later
Unfortunately, I was already aware of every comment the doctor has made above in relation to my question. The doctor has offered me nothing new in trying to solve my debilitating and frustrating problem
 
 
Answered by Dr. Jasvinder Singh 4 hours later
Hello,
Thanks for writing back.
Even though I was not able to address your concerns earlier, I will try again this time.
I can understand your concern for these symptoms. It is true that burning mouth syndrome is of two types but in your case, it looks like secondary burning mouth syndrome and gastroesophageal reflux disease (GERD) is an important cause of this. Sometimes when GERD does not respond to proton pump inhibitors like Nexium , addition of a prokinetic agent like domperidone may prove to be useful. Please speak with your treating physician about this.

Apart from that, if ENT check up is clear then lack of iron, zinc and multivitamins, tongue thrusting and teeth grinding, diabetes and thyroid disease and over brushing of your tongue, overuse of mouthwashes or having too many acidic drinks can also cause these symptoms. Please check them out. Also high blood pressure medications called angiotensin-converting enzyme (ACE) inhibitors can cause such sensations.

Get your blood sugar levels and thyroid status checked if the symptoms persist even after adopting the above mentioned lifestyle measures.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wish you good health.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor